A non-fatal overdose is sometimes referred to as a near miss or a close call. It can be scary to witness someone overdosing, but if they live through it, they get a second chance at life. If you or someone you know has overdosed on drugs or alcohol and survived, you are encouraged to seek help from Promises Brazos Valley, located right next to the Southwood Community Center. Call us today at 979.426.0086 to discuss your addiction treatment options.
What Is a Non-Fatal Overdose?
A non-fatal overdose is when a person takes more drugs or alcohol than their body can handle but survives. This happens more often when someone misuses substances alone or has taken a drug cut with another more potent drug, such as fentanyl.
When purchasing street drugs, it can be next to impossible to know precisely what is in each batch and how potent each dose will be. This increases the chances of both fatal and non-fatal overdoses.
How Many Non-Fatal Overdoses Are in the Brazos Valley?
Non-fatal overdoses are not always reported, so it is difficult to know precisely how many non-fatal overdoses are in the Brazos Valley. However, it is helpful to know just how serious the drug epidemic is by looking at related statistics. For example, data from the Centers for Disease Control and Prevention (CDC) shows that Texas’s 2020 drug overdose mortality rate was 14.1 or 4,172 people per 100,000 residents.1 Despite this data, it is believed that the actual overdose rate is much higher.
It is challenging to track overdoses, especially non-fatal overdoses, since the CDC does not yet have a standard method to record non-fatal overdoses. But organizations in Texas are aiming to improve overdose tracking throughout the state. The University of Texas is heading a project called Texans Connecting Overdose Prevention Efforts (TxCOPE).2 This project uses crowdsourced overdose data provided by harm reduction groups. As these efforts expand, obtaining current and more accurate data on fatal and non-fatal overdoses in the Brazos Valley and throughout the US will be easier.
How to Recognize If Someone Has Overdosed
If you suspect someone is overdosing, it is crucial to get them medical help immediately to prevent a fatal overdose. Some signs that a person is overdosing on drugs include the following:
- Difficulty breathing
- Slowed or stopped breathing
- Bluish tint to lips or nails
- Pallid complexion
A person who is overdosing may also go in and out of consciousness or seem very drowsy or confused.
How to Prevent Non-Fatal Overdoses from Turning Fatal
The best thing you can do to protect a loved one from a fatal overdose is to familiarize yourself with the signs of an overdose. That allows you to notice when someone is in danger, and you can act quickly to get them emergency medical attention. In addition, naloxone can be a powerful tool to help you save someone else’s life in the event of an overdose.
Naloxone is a lifesaving medication that reverses the effects of opioids. The drug works by blocking the opioid receptors in the brain, preventing the euphoric effects associated with opioids. It can be administered in a hospital setting by medical professionals, emergency personnel, or friends or family members at home.
If a loved one is misusing opioids, you can obtain naloxone yourself to keep on hand. You can access naloxone from:
- Your local pharmacy
- Your doctor’s office
- A local emergency department
- An addiction treatment center
You can encourage your loved one to keep naloxone on them at all times if they are misusing opioids. They can let those closest to them know more about the medication and instruct them on how to use it if an overdose occurs. You do not have to have a prescription for opioids to obtain naloxone. Friends and family members can ask for this medication solely to help someone in their life who is at risk of overdosing on opioids.
Find Support for Recovery at Promises Brazos Valley
Do not risk losing someone you love to addiction. Contact Promises Brazos Valley today at 979.426.0086 to learn about our full range of addiction treatment programs.